Michigan, 2024

Flash Flooding in Michigan, June 18 to 19, 2024

June 18 to 19, 2024 · NWS MQT · 2 events in 2 counties and zones

Heavy rains of 3 to 5 inches from thunderstorms washed out culverts over portions of Ontonagon and Houghton counties during the early morning of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Heavy rains of 3 to 5 inches from thunderstorms washed out culverts over portions of Ontonagon and Houghton counties during the early morning of the 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Jun 18, 6:20 PM EST, 2 hours 10 minutes earlier. Its key messages:

  • -Showers and thunderstorms possible tonight, particularly over the far west. Some severe weather is possible over the far west. -More showers and thunderstorms possible for the latter half of this week. -Potential heavy rain event this weekend.
Area forecast discussion, Jun 18, 6:20 PM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
720 PM EDT Tue Jun 18 2024

.KEY MESSAGES...

-Showers and thunderstorms possible tonight, particularly over
 the far west. Some severe weather is possible over the far
 west.
-More showers and thunderstorms possible for the latter half of
 this week.
-Potential heavy rain event this weekend.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 242 PM EDT Tue Jun 18 2024

A scattered cu deck has formed over the western half this afternoon
whereas the eastern half is mostly cloud free as strong southerly
winds off of Lake Michigan are helping to stabilize the air a
little. Observations have already shown temperatures reaching the
80s across much of the area, with some spots such as Ontonagon and
L'Anse already getting to 90+F. Meanwhile, a shortwave low moving
through MN is continuing to lift along a cold front boundary over
the area. As the cold front continues to move eastwards into our
area tonight, expect showers and thunderstorms to move into the far
west before midnight local time. We could see some severe hail and
winds come this evening as the convection moves into our western
area, as models show MUCAPEs in the 1k-3kJ/kg range and shearing
very high in the lowest levels of the atmosphere as a low-level jet
screams across our area. In addition, the hodograph and LCL levels
are supportive of a very small chance (<5%) for an isolated tornado
late tonight. However, with CAMs showing a lot more of the
convection dying than previously anticipated, the severe weather
potential looks to be relegated to the far western U.P. as the cells
die and collapse (similar to how we saw the severe winds over the
eastern U.P. yesterday afternoon). Given the sharp drop in precip
chances as the cold front moves eastwards tonight, I've reduced the
chances across the central and eastern U.P. to chance wording (30-
40%). However, this may need to be lowered further as the most
recent CAMs seem to amplify the lack of rainfall late tonight.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...
Issued at 354 PM EDT Tue Jun 18 2024

Light rain showers and maybe a stray thunderstorm or two could pop-
up over the central and east Wednesday as the cold frontal boundary
slowly stalls out. With CAMs showing only scattered light convective
coverage continuing over the central and east on Wednesday, expect
precipitation amounts to be light. By Wednesday evening, expect the
rain showers and thunderstorms to generally be finished over the
area. That being said, as the flow becomes zonal across our area by
Wednesday night and Thursday, we get weak ridging that sets up over
Lake Superior. At the same time, weak troughing looks to set up over
Wisconsin. With the ridging and inverted troughing fighting one
another around our south central, we could see some rain showers
continue across this area, as well as a few thunderstorms. As warm
frontogenesis starts to develop over our area late this week, the
rain chances begin to crawl northwards across the rest of the U.P.
late Thursday into this weekend. We could see some heavy rainfall
come late this week into early this weekend along the strengthening
warm front, as ensembles show PWATs near the max of modeled
climatology (nearly 2")! With training very possible along the front
given it's slow movement northwards, we may need to keep an eye on
flooding concerns across our area, particularly over the west half
where the higher rainfall amounts are currently predicted. Once the
low creating the warm frontogenesis moves through Lake Superior
Saturday afternoon, expect a break in the rainfall before a
secondary Clipper low moving over our area Saturday night and
Sunday brings rainfall chances back across our area.

Moving into early next week, expect ridging and finally some drier
weather as a high pressure moves from the Plains through the
Midwest. Overall, expect temperatures to be near normal for the
extended period, with some days showing below normal high
temperatures (such as Thursday, Friday, and Sunday). Outside of the
rain and storm chances throughout the next week, the only other
thing worth mentioning is the possibility for localized river
flooding along the Chocolay River near Harvey. With much of the
basin having received between 2 to 3.5 inches of rainfall over the
past 24+ hours, and the Observation Program Leader having gone out
to the Chocolay near Yelden (around Skandia) and seeing the river
already up to the bridge, there may be some isolated spots along the
river near Harvey that could see some river flooding issues that are
more typical to the Spring-time (water in basements, etc.) This
situation will continue to be monitored by the staff here at WFO
MQT, as well as the NCRFC while the water from the recent rainfall
slowly exits the Chocolay River Basin into Lake Superior.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 720 PM EDT Tue Jun 18 2024

Shra/tsra ahead of an approaching cold front will reach western
Upper MI this evening then weaken thereafter. Over about a 1-2hr
period, IWD/CMX will be impacted with gusty winds to 35+kt and MVFR
to IFR. LLWS will follow the storms. Cigs at IWD/CMX will fall to
MVFR/IFR around the time of fropa late night, then will improve to
VFR early Wed aftn. At SAW, confidence is lower that any shra/tsra
will reach the terminal. Only VCTS and VCSH were included in fcst.
LLWS will also develop at SAW this evening. Expect a period of MVFR
cigs at SAW Wed morning with VFR for the aftn.

&&

.MARINE...
Issued at 421 PM EDT Tue Jun 18 2024

Southerly winds of 20 to 30 knots across the southern nearshores and
over the eastern lake this afternoon, with a few gale force gusts up
to 35 knots possible along the shoreline from Marquette to Whitefish
Point, weaken tonight before southwesterly winds of 20 to 30 knots
moves across the western half of the lake late tonight into
Wednesday morning as a LLJ passes through. Winds weaken to 20 knots
or less again by Wednesday as ridging builds in over Lake Superior
behind the decaying cold front boundary. The light winds look to
remain over Lake Superior until possibly Saturday and again Sunday,
when a Colorado low lifts through the lake in the afternoon and a
secondary Clipper follows behind it, respectively.

The other mentionable hazard over Lake Superior for the next several
days is thunderstorms, particularly this evening over the west as
some severe weather is possible. Some large hail, damaging and
erratic winds, and an isolated waterspout are possible over the
western lake this evening. As the thunderstorms move into the
central and eastern lake late tonight, the severe weather threat
dissipates, with the thunderstorm activity diminishing as well.
Thunderstorms are still possible over the eastern lake Wednesday
until the evening hours. Thunderstorms do become possible again
Friday as a warm front lifts into the area. The thunderstorm
activity could continue until after the low passes through Saturday
afternoon.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
  Beach Hazards Statement until 10 PM EDT this evening for
     MIZ014.

Lake Superior...
None.
Lake Michigan...
None.

&&

SHORT TERM...TAP
LONG TERM...TAP
AVIATION...Rolfson
MARINE...TAP
Hazardous weather outlook, Jun 18, 2:35 PM EST, 5 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
335 PM EDT Tue Jun 18 2024

MIZ001>007-009>014-084-085-191945-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
335 PM EDT Tue Jun 18 2024 /235 PM CDT Tue Jun 18 2024/

This Hazardous Weather Outlook is for portions of central Upper
Michigan and western Upper Michigan.

.DAY ONE...Tonight

There is a high risk of rip currents through this evening for
Schoolcraft County beaches.

Thunderstorms return this evening through the night from west to
east. Some could initially become strong to severe with gusty
winds, large hail, and heavy rainfall over the far west this
evening. An isolated tornado cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Wednesday through Saturday.

There will be hazardous swimming conditions again Wednesday for
Schoolcraft County beaches. Avoid the water due to dangerous rip
currents!

A moderate swim risk is expected for the Lake Superior beaches of
Alger County Wednesday afternoon. The risk for dangerous rip
currents is elevated. Only experienced swimmers should enter the
water.

There could be some flooding concerns by the middle of this week
along the Chocolay River near Harvey as the basin has received 2
to 3.5 inches of rainfall over the past 24+ hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or X.

LSZ162-240>251-263>267-191945-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
335 PM EDT Tue Jun 18 2024 /235 PM CDT Tue Jun 18 2024/

This Hazardous Weather Outlook is for portions of Central Lake
Superior...Eastern Lake Superior and Western Lake Superior.

.DAY ONE...Tonight

Strong to severe storms will be possible across western Lake
Superior this evening. Some large hail and severe winds are the
main threats, although an isolated waterspout cannot be completely
ruled out.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible over the eastern lake Wednesday.

Thunderstorms are possible again Friday through Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind damage
from thunderstorms to the National Weather Service in Marquette.
The public may also submit reports to the National Weather Service
via phone, on our website, or through Facebook or X.

LMZ221-248-250-191945-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
335 PM EDT Tue Jun 18 2024

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Tonight

Thunderstorms are possible tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Multiple rounds of thunderstorms are expected this week.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any observed hail or wind
damage from thunderstorms to the National Weather Service in
Marquette. The public may also submit reports to the National
Weather Service via phone, on our website, or through Facebook or
X.

TAP

In the hours before

Special weather statement, Jun 18, 5:51 PM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Marquette MI
651 PM EDT Tue Jun 18 2024

MIZ001-182345-
Keweenaw MI-
651 PM EDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL BEGIN TO IMPACT ISLE ROYALE BY 745 PM
EDT...

At 650 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 34 miles northwest of Thunder Bay Ontario to 20
miles southeast of Grand Marais. Movement was east at 40 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Siskiwit Lake, Windigo, and Mount Desor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding.

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

&&

LAT...LON 4819 8854 4796 8858 4789 8869 4776 8907
      4781 8934 4792 8934 4819 8871
TIME...MOT...LOC 2250Z 285DEG 36KT 4874 8986 4749 9014

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Rolfson
Special weather statement, Jun 18, 6:28 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
728 PM EDT Tue Jun 18 2024

MIZ001-190015-
Keweenaw MI-
728 PM EDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT ISLE ROYALE THROUGH 815 PM EDT...

At 727 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Thunder Bay Ontario to 29
miles southwest of Windigo. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Siskiwit Lake, Mott Island Park Headquarters, Rock Harbor, Windigo,
and Mount Desor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding.

&&

LAT...LON 4819 8837 4808 8839 4789 8869 4776 8907
      4781 8934 4792 8934 4819 8871
TIME...MOT...LOC 2327Z 273DEG 44KT 4863 8916 4753 8943

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rolfson
Special weather statement, Jun 18, 7:16 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Marquette MI
816 PM EDT Tue Jun 18 2024

MIZ001-190100-
Keweenaw MI-
816 PM EDT Tue Jun 18 2024

...STRONG THUNDERSTORMS WILL IMPACT ISLE ROYALE THROUGH 900 PM EDT...

At 815 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 16 miles north of Rock Harbor to 17 miles
southeast of Windigo. Movement was east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Siskiwit Lake, Mott Island Park Headquarters, Rock Harbor, Windigo,
and Mount Desor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding.

&&

LAT...LON 4819 8832 4813 8833 4789 8869 4776 8907
      4781 8930 4797 8922 4819 8871
TIME...MOT...LOC 0015Z 266DEG 28KT 4839 8850 4768 8899

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Rolfson

The radar

The Marquette radar (KMQT), 127 km away, was scanning. The volume nearest the first event began at 01:31 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Ontonagon

When
June 18, 8:30 PM EST to June 19, 3:00 AM EST
Where
Ontonagon County, 5 mi ENE of Firesteel to 1.94 mi NNE of Firesteel
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
46.904, -89.126

Nearly five inches of rain from the evening of the 18th into the early morning of the 19th caused flash flooding in the Ontonagon area as a culvert washed out and resulted in the closure of Lakeshore Drive east of Ontonagon.

Flash Flood, Houghton

When
June 18, 10:00 PM EST to June 19, 3:00 AM EST
Where
Houghton County, 4.6 mi SSW of White to 4.24 mi E of Pori
Cause
Heavy Rain
Property damage
$50,000
Reported by
Public
Coordinates
46.686, -88.827

Nearly four inches of rain from late evening on the 18th into the early morning of the 19th caused flooding on south Laird Road in southern Houghton County where a 4-foot culvert washed out and farther down the road a second culvert was sticking out of ground. Road was not passable after flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1184553, 1184559.